North Carolina, 2015

Damaging Wind in North Carolina, May 10, 2015

May 10, 2015 · NWS RAH · 1 event in 1 county or zone

Tropical Storm Ana made landfall along the northeast coast of South Carolina and then tracked northeastward across eastern North Carolina, producing some thunderstorm wind damage in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Tropical Storm Ana made landfall along the northeast coast of South Carolina and then tracked northeastward across eastern North Carolina, producing some thunderstorm wind damage in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 10, 1:00 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, May 10, 1:00 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN MAY 10 2015

.SYNOPSIS...THE LOW PRESSURE REMNANTS OF TROPICAL STORM
ANA...LOCATED NORTH OF MYRTLE BEACH THIS AFTERNOON...WILL DRIFT
NORTHWARD ACROSS THE NORTH CAROLINA COASTAL PLAIN TONIGHT. THE
REMNANTS OF ANA WILL EXIT NORTHEAST NORTH CAROLINA EARLY MONDAY. A
COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE WEST MONDAY NIGHT
AND CROSS THE REGION LATE TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SUNDAY...

ANA...LOCATED NEAR NC/SC BORDER...WILL CONTINUE LIFTING TO THE NORTH
THE REST OF TODAY. THE LOW CENTER IS EXPECTED TO BE INVOF KJNX
AROUND MIDNIGHT THEN APPROACHING THE VA BORDER BY SUNRISE MONDAY.
CURRENT RADAR CONTINUES TO SHOW BANDED SHOWERS ROTATING N AND NW
ACROSS E/SE NC AND PORTIONS OF CENTRAL NC. RADAR TRENDS AND MODELS
CONTINUE TO SUGGEST THAT STEADY RAIN NEAR THE LOW CENTER WILL LIFT
NORTH AND IMPACT A GOOD PORTION OF EASTERN AND EAST-CENTRAL NC THIS
EVENING AND TONIGHT...WITH QPF VALUES ACROSS OUR COASTAL PLAIN
COUNTIES RANGING FROM 1/2 TO 1 INCH.  LATEST SOIL MOISTURE DATA
SUGGESTS THAT OUR COASTAL PLAIN COUNTIES SHOULD EASILY HANDLE THAT
AMOUNT OF RAIN...BUT WITH ANY TRAINING TYPE EVENT...WILL HAVE TO
WATCH RAINFALL RATES...WHICH IF HIGH ENOUGH COULD LEAD TO LOCALIZED
POOR DRAINAGE FLOODING DESPITE THE DRY SOIL. AS WE'VE BEEN
ADVERTISING...THE HIGHEST POPS WILL BE EAST OF US-1...WITH POPS
TRENDING LOWER TO THE WEST.

ASIDE FROM THE HEAVY RAIN THREAT...THE RISK FOR ISOLATED BRIEF SPIN-
UPS SHOULD LESSEN AFTER SUNSET...BUT STILL CAN'T BE COMPLETELY RULED
OUT IN ANY OF THE STRONGER CELLS EMBEDDED IN THE RAIN BANDS NORTH
AND NORTHEAST OF THE LOW CENTER. LOWS TONIGHT IN THE MID-UPPER 60S.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 2 PM SUNDAY...

ANA REMNANTS ARE EXPECTED TO PICK UP SPEED AND QUICKLY LIFT OFF TO
THE NORTHEAST DURING THE DAY. ON THE HEELS OF EXITING ANA WILL BE A
WEAK MIDLEVEL SHORT WAVE EXPECTED TO MOVE ACROSS OUR AREA DURING THE
AFTERNOON AND EVENING HOURS. AS SUCH...DESPITE THE EXIT OF ANA...
RAIN CHANCES WILL REMAIN IN THE FORECAST FOR MONDAY INTO MONDAY
NIGHT WITH THE HIGHEST POPS ACROSS THE EASTERN HALF OF OUR AREA
WHERE LINGERING MOISTURE (AS DEMONSTRATED BY PWAT >1.75 INCHES) WILL
BE MOST AMPLE. FORECAST SOUNDINGS SUGGEST HIGHS IN THE LOWER-MID
80S...HOWEVER CLOUD COVER...ESP ACROSS OUR NE ZONES...MAY HOLD TEMPS
BACK A FEW DEGREES. LOWS MONDAY NIGHT IN THE MID-UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 130 PM SUNDAY...

TUESDAY AND TUESDAY NIGHT: AS LOW PRESSURE OVER THE GREAT LAKES
BROADENS...THE ATTENDANT COLD FRONT WILL APPROACH THE CAROLINAS FROM
THE WEST WEAKENING AS IT DOES SO WITH WESTERLY FLOW ALOFT.
SUFFICIENT MOISTURE WILL REMAIN IN THE WAKE OF ANA AND INSTABILITY
WILL CLIMB TO NEAR 1000 J/KG BY TUESDAY AFTERNOON OVER THE I-95
CORRIDOR ASSISTED BY VERY HOT TEMPERATURES APPROACHING THE LOWER
90S. EARLY IN THE DAY THE BEST SHEAR...ASSOCIATED WITH THE FRONT
WILL BE ACROSS THE WESTERN PIEDMONT BUT INSTABILITY WILL BE WEAKER
THAN ACROSS THE EAST. STILL SUFFICIENT FOR SOME SHOWER AND
THUNDERSTORM ACTIVITY BUT THIS WILL TAPER OFF IN THE WEST DURING THE
AFTERNOON. THE FOCUS FOR CONVECTION WILL SHIFT TO THE EAST BY
EVENING WITH INSTABILITY MERGING WITH INCREASING SHEAR VALUES FROM
THE WEST. THE BEST CHANCES FOR SEVERE WX WILL BE AROUND 00Z IN THE
EASTERN COUNTIES WITH WIND THE MOST LIKELY THREAT AS DCAPE VALUES
UPWARDS OF 1000-1500 J/KG. THE FRONT WILL BE QUICK TO MOVE ON TO THE
EAST THOUGH AND THE THREAT FOR ANY CONVECTION WILL QUICKLY DIMINISH
AFTER 3Z OR SO ON WEDNESDAY. LOW TEMPERATURES WEDNESDAY MORNING WILL
BE DEPENDENT UPON THE PROGRESSION OF THE FRONT BUT UPPER 50S IN THE
NW PIEDMONT TO LOW 60S IN THE SOUTHEAST IS A GOOD BET.

WEDNESDAY THROUGH THURSDAY NIGHT WILL BE DRY AS HIGH PRESSURE MOVES
FROM THE OHIO VALLEY THROUGH THE MID ATLANTIC STATES AND OUT TO SEA.
COOL NORTHERLY FLOW WILL HELP TEMPERATURES DROP BACK INTO THE LOW
80S ON WEDNESDAY AND THEN INTO THE MIDDLE 70S FOR THURSDAY. LOWS
VERY COMFORTABLE IN THE LOWER 50S.

FRIDAY THROUGH SUNDAY: A LOT MORE UNCERTAINTY FOR THE END OF THE
FORECAST PERIOD AS MOISTURE ADVECTION OUT OF THE GULF OF MEXICO
INCREASES SIGNIFICANTLY...AIDED BY RETURN FLOW ON THE WEST SIDE OF
THE HIGH OVER THE WESTERN ATLANTIC AND BY SOUTHWESTERLY FLOW AHEAD
OF A LOW PRESSURE SYSTEM CROSSING THE MISSISSIPPI VALLEY. AS OF
RIGHT NOW MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE FIRST HALF OF
THE DAY ON FRIDAY WILL BE MOSTLY DRY BUT RUN TO RUN CONSISTENCY
SHOWING THIS HAS BEEN LACKING. AFTER THIS POINT THERE IS GOOD
AGREEMENT THAT RAIN CHANCES WILL LINGER THROUGH THE WEEKEND WITH
PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE AS FORECAST SOUNDINGS
SHOW DECENT INSTABILITY WITH ABOUT 20 KTS OF BULK SHEAR TO WORK
WITH. AGAIN VERY EARLY FOR THESE DETAILS TO HOLD BUT CERTAINLY AN
UNSETTLED PATTERN FOR THE WEEKEND. TEMPERATURES INCREASING DURING
THIS PERIOD FROM THE MIDDLE 70S POSSIBLY BACK INTO THE MIDDLE 80S BY
SUNDAY AFTERNOON. LOWS IN THE UPPER 50S TO LOW 60S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 2 PM SUNDAY...

MVFR AND LOCAL IFR CONDITIONS DUE TO LOW CLOUDS AND RAIN SHOWERS
WILL CONTINUE ACROSS MUCH OF CENTRAL NC THROUGH 11/12Z AS ANA
REMNANTS MOVE NORTH ALONG THE I-95 CORRIDOR. THE HEAVIEST RAIN AND
WORST CIGS/VSBY ARE EXPECTED ALONG AND EAST OF A KMEB-KRDU-KHNZ
LINE. FLIGHT CONDITIONS WILL GRADUALLY IMPROVE FROM SW TO NE EARLY
MONDAY AS ANA REMNANTS EXIT...ESP AFTER 11/15Z. HOWEVER DURING THE
DAYTIME MONDAY...ISOLD TO SCT TSTMS WILL REMAIN POSSIBLE...WHICH MAY
LOCALLY AND BRIEFLY RESULT IN MVFR/IFR FLT CONDITIONS.

A FRONTAL SYSTEM APPROACHING FROM THE WEST TUESDAY WILL BRING
ANOTHER ROUND OF SCATTERED SHOWERS AND ASSOCIATED MVFR CONDITIONS
LATE TUESDAY AND TUESDAY NIGHT. IMPROVING AVIATION CONDITIONS
ANTICIPATED FOR WEDNESDAY AND THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RAH
NEAR TERM...RAH
SHORT TERM...RAH
LONG TERM...ELLIS
AVIATION...RAH
Hazardous weather outlook, May 10, 2:19 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT SUN MAY 10 2015

NCZ007>009-021>025-038>040-073>076-083-084-111930-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
319 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ010-011-026>028-041>043-077-085-086-111930-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
SCOTLAND-HOKE-
319 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED HEAVY DOWNPOURS MAY PRODUCE LOCALIZED FLOODING IN URBAN
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ078-088-089-111930-
WAYNE-CUMBERLAND-SAMPSON-
319 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS TO WIDESPREAD SHOWERS AND RESULTANT HEAVY DOWNPOURS MAY
PRODUCE LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS
THROUGH TONIGHT. A BRIEF TORNADO WILL ALSO BE POSSIBLE WITH ANY
ISOLATED THUNDERSTORMS THAT OCCUR TODAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 12:44 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
144 PM EDT SUN MAY 10 2015

NCZ075-086-088-101830-
CUMBERLAND-MOORE-HOKE-
144 PM EDT SUN MAY 10 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND...SOUTHEASTERN MOORE AND HOKE COUNTIES UNTIL 230 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT BRAGG...MOVING WEST AT 25 MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...RAEFORD...FORT BRAGG...ABERDEEN...POPE AFB...SPRING
LAKE...ASHLEY HEIGHTS...BOWMORE AND SILVER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. MOTORISTS IN THESE
AREAS SHOULD SLOW DOWN! DO NOT DRIVE YOUR VEHICLE THROUGH AREAS
WHERE WATER COVERS THE ROADWAY.

&&

LAT...LON 3493 7936 3496 7937 3523 7944 3520 7911
      3519 7910 3520 7907 3519 7899 3501 7903
      3488 7935
TIME...MOT...LOC 1741Z 095DEG 20KT 3511 7912
Special weather statement, May 10, 4:42 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT SUN MAY 10 2015

NCZ043-078-102230-
WILSON NC-WAYNE NC-
542 PM EDT SUN MAY 10 2015

...A BAND OF HEAVY DOWNPOURS WITH GUSTY WINDS WILL AFFECT PORTIONS
OF WILSON AND NORTHEASTERN WAYNE COUNTIES UNTIL 630 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY SHOWERS FROM NEAR EUREKA TO 2 MILES EAST OF LA
GRANGE...TO 9 MILES SOUTH OF KINSTON...MOVING NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...WILSON...FREMONT...LUCAMA...STANTONSBURG...BLACK CREEK...
PIKEVILLE...SIMS...EUREKA AND BUCKHORN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED PERSISTENT ROTATION WITH SEVERAL OF THE
HEAVIER SHOWERS EMBEDDED WITHIN THE BAND...WHICH MAY RESULT IN
NOTICEABLE CLOUD BASE ROTATION OR EVEN A FUNNEL CLOUD. IF THE
SHOWERS WERE TO INTENSIFY AND ROTATION STRENGTHEN...A WARNING MAY BE
ISSUED. BE PREPARED TO TAKE QUICK ACTION.

&&

LAT...LON 3557 7782 3543 7783 3540 7780 3538 7780
      3536 7782 3533 7783 3556 7806 3559 7807
      3561 7813 3571 7816 3573 7819 3584 7792
      3561 7777
TIME...MOT...LOC 2133Z 147DEG 22KT 3545 7780

26
Special weather statement, May 10, 5:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT SUN MAY 10 2015

NCZ043-078-102315-
WILSON NC-WAYNE NC-
633 PM EDT SUN MAY 10 2015

...A BAND OF HEAVY DOWNPOURS WITH GUSTY WINDS WILL CONTINUE TO
AFFECT PORTIONS OF WILSON AND NORTHEASTERN WAYNE COUNTIES UNTIL 715
PM EDT...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY SHOWERS FROM NEAR KENLY TO STANTONSBURG TO KINSTON...
MOVING NORTHWEST AT 30 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
WILSON...FREMONT...KENLY...LUCAMA...STANTONSBURG...BLACK CREEK...
SARATOGA...SIMS...EUREKA AND BUCKHORN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED PERSISTENT ROTATION WITH SEVERAL OF THE
HEAVIER SHOWERS EMBEDDED WITHIN THE BAND...WHICH MAY RESULT IN
NOTICEABLE CLOUD BASE ROTATION OR EVEN A FUNNEL CLOUD. IF THE
SHOWERS WERE TO INTENSIFY AND ROTATION STRENGTHEN...A WARNING MAY BE
ISSUED. BE PREPARED TO TAKE QUICK ACTION.

&&

LAT...LON 3563 7774 3557 7782 3549 7783 3556 7802
      3558 7807 3559 7807 3560 7812 3566 7815
      3571 7816 3573 7818 3584 7791
TIME...MOT...LOC 2230Z 142DEG 24KT 3560 7786

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
May 10, 6:07 PM EST
Where
Wilson County, 0.89 mi SW of Stotts Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.720, -78.080

Several weak structures were damaged, one mobile home was blown over and a tree fell on top of another mobile home. In addition, a couple of trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580274.